I am a 24 year old who just a few months ago, had my world turned upside down. I began with flu-like symptoms, trembling, cold sweats, instability/fast heart rate. Symptoms continued throughout the day. The next day I went to ER treated for dehydration.
A day later symptoms continued and I went to a different Hospital where they treated me for anxiety- I have NEVER been an anxious person, quite the opposite. Symptoms continued with heart rates of 100-160 with feelings of near syncope/passing out. I ended up back in the er a week later because my hr went up to 180 & my whole body went into shock. They treated me for sinus tachycardia and began me on a beta-blocker and ativan to control my nerves. Cardiologist wanted to put me on a heart monitor for a few weeks to see what was going on. I was taken off of ativan and put on Xanax. Continued to have symptoms and tachycardia HR of 100-180 off and on and symptoms of feeling out of it and feeling very light headed persisted along with sharp heart pains/chest pains.
After the third week took me off of the beta-blocker because he didn't think it had anything to do with my heart. He said it seemed like it might be autonomic dysfunction and to increase fluids/salt intake/ & implement lower extremity strength training into my life. Ended up on Florinef because it was believed that I might have POTS. The first two weeks were great but after that I began having flu-like symptoms and tachycardia episodes a few times a day and for about two weeks lost 10 lbs, was unable to leave the house or get out of bed. My nerves were on edge.
I saw a neurologist for the POTS and he gave me some sort of autonomic dysfunction test and determined that my baseline tachycardia rises significantly upon standing but my baseline tachycardia lying down has gotten to 180. So it sometimes is postural and sometimes isn't. My blood pressure stayed within normal limits upon standing... So back on the beta-blocker I went to help with the high HR and try to get my life back. I am now on the third week of a beta-blocker & am beginning to have flu-like symptoms again.... Just not feeling right. As for now they have just said it is some sort of Autonomic Dysfunction- Could there be something else that they have not discovered, going on???
If they caught it on a 12 lead EKG they would have the data needed to see if it was being caused by a structural issue in your heart. Cardiologists sometime miss issues on EKGs. It's wise to follow-up like you are doing.
Unforntunatey it's tough to treat ANS issues. I've had them myself. The issues tended to have an initial severe onset. The issue would then gradually improve over time.
Since you are experiencing flu-like symptoms one of the ideas I have is that you have a viral issue going on. It's not uncommon for certain virses to affect nerves and muscle tissue like your heart.
They have caught the tachycardia both on a holster monitor and EKG. My electrophysiologist said that my heart looks fine. All blood work has come back normal for the most part. I will be tested for Lyme Disease this week at Mayo Clinic....any other ideas as to where I should go from here. I feel like my primary care doctor feels like I have had plenty of tests and they are set on it being sinus tachycardia.....BUT SOMETHING IS CAUSING the tachycardia.... Doctors.....
I have had many blood work tests run and all have come back normal other than K-being low once and they gave me a supplement in the ER, but has checked out normal since. Also Calcium was high-but suspected because of Tums use, which I have switched to maalox. The labs that you mentioned-would those be standard in ER blood run ups? I have had 4 ER visits and specialists have done blood tests as well.
They are not normal tests. They are requested when there is suspicion of adrenal involvement. Because you said that you felt better on florinef, it made me think adrenal involvement. Also, you mentioned that you felt flu like and that you had lost 10lbs. That is common among people who have low adrenal function. But it could be due to many other things too.
All the symptoms you mentioned could have many sources, not just your heart. But since your heart checks out fine I'd ask the doctors to look further.
I would request copies of all your lab work. When doctors order lab, most people assume they are getting everything checked. So "lots of blood work" does not mean anything if they are not checking for the right things
I will be seeing my GP again tomorrow and will ask about the low adrenal function. Thank you for the reply :) I am also going to see an acupuncturist/Holistic Doctor tomorrow to see what she can come up with. Her first thoughts when I told her my story was mold/lyme disease....
My gp informed me that when all of this began she checked my adrenal glands as well as for lupus. Negative. I saw an acupuncturist and she did a blood test on me and found and abundant amount of mold in my blood. The school that I have been teaching at has had mold problems...... Will be seeing an internist at mayo this week. I have been told to have him check me for lyme disease- Epstein barre- and mold. I was unable to get my blood checked last week for lymes because they couldn't draw barely any! Never has happened to me before. They said I was severely dehydyrated and I literally drink 6-10 bottles if water/ pedialyte a day. My cardio has just put me on salt tablets..... But why is my body not accepting all of the fluids???? Something is going on!!!
Obviously, you have something going on with your electrolytes, so looking at the adrenal cortex, kidneys--as well as the pituitary gland--would make sense, but I strongly caution you to stay away from the acupuncturist who found an "abundant amount of mold" in your blood.
The idea of mold infection is very popular now for some reason, but the fact is that systemic fungal infections are extremely rare--and the people who have them are very, very ill--with symptoms you do NOT have. Check out the symptoms of 'systemic candidiasis' about halfway down this page:
People who get systemic fungal infections are those whose immune systems have been weakened by things like AIDS or immunosuppressive drugs because of transplants, or those who have been exposed to a lot of IV drugs either recreationally or in hospitals, as in prolonged chemotherapy.
In other words, if you had a systemic fungal infection, you'd be (a) really sick, and (b) your symptoms would be quite different from those you describe. The acupuncturist in question is an ignorant, dangerous quack. Save your money and health by avoiding that one.
As to the flu-like symptoms, some beta blockers can cause them, as I know from my own experience. Just something else to be aware of.
Last week I tried to get my blood checked and they could only get about a 1/5 of the vile. They said I was extremely dehydrated. Which is crazy because I drink around 6-10 glasses of fluids each day....
I JUST TODAY got results from a cat scan with contrast and it shows that my illium is inflammed!!!! COULD CROHN'S disease cause the sinus tachycardia and all of these horrible symptoms? When I was diagnosed with Crohn's when I was 12 I had symptoms of chest pain, shortness of breath, was extremely underweight, and felt like I was having a heart attack (just like lately). Heart checked out fine and a biopsy revealed it was Crohns. I am now thinking that if this is Crohn's related-it would make sense that my symptoms are worse.....and it would explain the anxiety now that I am older having it...When I was 12 there wasn't much reason for worry.... Please any advice would be MORE than appreciated.
Oh, so you have Crohn's Disease! Of course this is a major part of your problem. With Crohn's, you have both the problem of dehydration as well as that of imbalanced electrolytes--the electrically charged molecules that are essential to smooth functioning of the nerves and muscles of the body. Until you get the dehydration under control--and you will need professional help to do that--nothing is going to work quite right.
If you are not under the close care of a doctor who specializes in Crohn's, you should be. When you get the right specialist, you will find your symptoms more understandable and controllable, and your life more comfortable. In the meantime, read, read, read about Crohn's Disease:
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.